UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 84

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

84
TI
5-Fluorouracil-induced Tako-Tsubo-like syndrome.
AU
Basselin C, Fontanges T, Descotes J, Chevalier P, Bui-Xuan B, Feinard G, Timour Q
SO
Pharmacotherapy. 2011;31(2):226.
 
Tako-Tsubo cardiomyopathy (also known as apical ballooning syndrome) is a relatively new clinical entity characterized by reversible left ventricular dysfunction. Its clinical presentation and electrocardiographic findings are similar to acute myocardial infarction but without significant coronary artery disease. Cardiotoxicity is a major complication of various anticancer drugs; however, only a few cases of Tako-Tsubo cardiomyopathy associated with anticancer drugs, including 5-fluorouracil, have been reported. We describe a 48-year-old man who developed acute coronary syndrome, thought to be similar to Tako-Tsubo syndrome, after receiving a chemotherapy regimen consisting of 5-fluorouracil, oxaliplatin, and calcium folinate (FOLFOX protocol) for colic adenocarcinoma. Approximately 24 hours after receiving his first cycle of chemotherapy, the patient, who did not have a history of cardiovascular disease, developed chest pain, with abnormal electrocardiographic results and a mildly increased troponin T level. Coronary angiography did not show any significant coronary lesions. Echocardiography revealed marked left ventricular dysfunction (left ventricular ejection fraction [LVEF]15%) with severe hypokinesia in all apical and median segments. The patient was stabilized with the introduction of an intraaortic balloon pump and pressor therapy. One month later, myocardial magnetic resonance imaging confirmed total recovery of left ventricular systolic function. Thus, the second chemotherapy cycle was administered at half the dose-intensity, along with ramipril and diltiazem. The chemotherapy regimen was well tolerated. Two weeks later, at the end of the third chemotherapy cycle, administered using the full-dose regimen, the patient experienced cardiac arrest, necessitating cardiopulmonary resuscitation. After transfer to the cardiology intensive care unit, acute heart failure recurred (LVEF 35%). Normal recovery of left ventricular function occurred a few days later. Chemotherapy was discontinued, and treatment with bisoprolol was started. Four months later, the patient remained completely asymptomatic of any cardiac manifestations. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 8) between the patient's development of acute coronary Tako-Tsubo-like syndrome and 5-fluorouracil. Clinicians should be aware of this potential adverse effect when monitoring patients receiving chemotherapy with 5-fluorouracil.
AD
Centre Antipoison, Centre de Pharmacovigilance, Hospices Civils de Lyon, France.
PMID